Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 111, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at Aug 19, 2016, 5:25 PM EDT for Armstrong County, Pennsylvania. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 19, 2016, 5:25 PM EDT (21:25 UTC)
- Expired
- Aug 19, 2016, 6:00 PM EDT
- In force
- 35 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Armstrong County, PA
The radar
The Pittsburgh radar (KPBZ), 64 km from the middle of the area, began a volume at 21:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 9.4 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 338 J/kg
- Mixed-layer CIN
- -34 J/kg
- Mixed-layer LCL
- 796 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
727 WUUS51 KPBZ 192125 SVRPBZ PAC005-192200- /O.NEW.KPBZ.SV.W.0111.160819T2125Z-160819T2200Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PITTSBURGH PA 525 PM EDT FRI AUG 19 2016 THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL ARMSTRONG COUNTY IN WEST CENTRAL PENNSYLVANIA... * UNTIL 600 PM EDT * AT 525 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR FORD CITY... OR 7 MILES SOUTHWEST OF KITTANNING...MOVING NORTHEAST AT 15 MPH. HAZARD...60 MPH WIND GUSTS. SOURCE...RADAR. IMPACT...DAMAGE TO TREES AND POWER LINES. * LOCATIONS IMPACTED INCLUDE... KITTANNING... FORD CITY... WEST KITTANNING... RURAL VALLEY... WEST HILLS... MANORVILLE... FORD CLIFF... APPLEWOLD... LENAPE HEIGHTS... CROOKED CREEK LAKE PARK... TEMPLETON... PRECAUTIONARY/PREPAREDNESS ACTIONS... MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. PLEASE REPORT SEVERE WEATHER BY CALLING 4 1 2...2 6 2...1 9 8 8... POSTING TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER @NWSPITTSBURGH. && LAT...LON 4060 7951 4072 7969 4096 7955 4079 7925 TIME...MOT...LOC 2125Z 223DEG 12KT 4073 7960 HAIL...<.75IN WIND...60MPH $$ KRAMAR
2 follow-up statements
077
WWUS51 KPBZ 192142
SVSPBZ
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
542 PM EDT FRI AUG 19 2016
PAC005-192200-
/O.CON.KPBZ.SV.W.0111.000000T0000Z-160819T2200Z/
ARMSTRONG PA
542 PM EDT FRI AUG 19 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR CENTRAL ARMSTRONG COUNTY...
AT 542 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR FORD
CITY...MOVING EAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR.
IMPACT...DAMAGE TO TREES AND POWER LINES.
LOCATIONS IMPACTED INCLUDE...
KITTANNING... FORD CITY...
WEST KITTANNING... RURAL VALLEY...
WEST HILLS... MANORVILLE...
FORD CLIFF... APPLEWOLD...
LENAPE HEIGHTS... CROOKED CREEK LAKE PARK...
TEMPLETON...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING.
PLEASE REPORT SEVERE WEATHER BY CALLING 4 1 2...2 6 2...1 9 8 8...
POSTING TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.
&&
LAT...LON 4064 7945 4064 7956 4073 7967 4095 7953
4079 7925
TIME...MOT...LOC 2142Z 262DEG 16KT 4072 7950
HAIL...<.75IN
WIND...60MPH
$$
KRAMAR575
WWUS51 KPBZ 192150
SVSPBZ
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
550 PM EDT FRI AUG 19 2016
PAC005-192200-
/O.CON.KPBZ.SV.W.0111.000000T0000Z-160819T2200Z/
ARMSTRONG PA
550 PM EDT FRI AUG 19 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR SOUTHERN ARMSTRONG COUNTY...
AT 549 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR FORD CITY...OR
8 MILES SOUTHEAST OF KITTANNING...MOVING EAST AT 15 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR.
IMPACT...DAMAGE TO TREES AND POWER LINES.
LOCATIONS IMPACTED INCLUDE...
KITTANNING... FORD CITY...
WEST KITTANNING... RURAL VALLEY...
WEST HILLS... MANORVILLE...
FORD CLIFF... APPLEWOLD...
LENAPE HEIGHTS... CROOKED CREEK LAKE PARK...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING.
PLEASE REPORT SEVERE WEATHER BY CALLING 4 1 2...2 6 2...1 9 8 8...
POSTING TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.
&&
LAT...LON 4064 7945 4064 7956 4073 7963 4082 7957
4079 7928 4074 7931
TIME...MOT...LOC 2149Z 274DEG 14KT 4070 7946
HAIL...<.75IN
WIND...60MPH
$$
KRAMARWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 2:46 PM EDT, 2 hours 39 minutes earlier.
Area forecast discussion, Aug 19, 2:46 PM EDT, 2 hours 39 minutes before
Area Forecast Discussion National Weather Service Pittsburgh PA 246 PM EDT Fri Aug 19 2016 .SYNOPSIS... Scattered showers and thunderstorms are forecast through Saturday. A cold front will bring better rain chances Saturday night into Sunday. Behind the front, dry weather and much less humidity are expected for the first half of next week. && .NEAR TERM /THROUGH SATURDAY/... Shortwave that helped to develop convection over WI/lower MI is progged by some of the model guidance to approach the southern Great Lakes region this evening. While it will make an attempt to break down the weak ridging aloft and at the surface, generally think that it's timing will be rather late. Regardless, diurnal heating and the increase in dewpoints has already provided for enough instability for some isolated to widely scattered showers and thunderstorms to develop. With little shear, do not expect any storm to maintain itself long, but a few storms with gusty winds cannot be completely ruled out. Went with higher pops in the west based on the approach of the aforementioned shortwave, with low chance pops elsewhere as depicted on the latest hi res model guidance. 850hpa temperatures are slightly warmer today than yesterday, so temperatures were bumped up a degree. Much of the same is expected on Saturday, with moisture increasing in southerly flow ahead of the approaching cold front. Again, lift is not overly impressive and warm air aloft may be enough to cap convection for much of the day. Therefore, did not go any higher than slight chance pops, save for the ridges, for much of the day. Temperatures should stay close to values today, minus a degree or two with more cloud cover. && .SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/... The main player this period remains the mid-level trough moving from the upper Midwest across the Great Lakes, and it's leading cold front. Decent model agreement on the depth and timing of the system. A plume of 1.75 to 2 inch precipitable water precedes the front, along with isentropic lift on the 305/310K surfaces. Think categorical PoPs are appropriate for most of the CWA after 06Z Sunday. Think that the best potential for lift remains north of the CWA in the deeper part of the trough. The front reaches the Ohio River vicinity by 12Z Sunday, and sweeps eastward from there, exiting to the east by mid- afternoon. Given the speed and timing, do not believe that the system provides either a flooding threat or a severe weather threat. A general one to two thirds of an inch of storm total rainfall can be expected, although a few locations could see a bit more. Made only minor modifications to Saturday night/Sunday temperatures, as the diurnal range was already appropriately small. A few showers may linger behind the front into Sunday evening, especially north of Pittsburgh, before the 500 mb trough axis moves through. Otherwise, skies will clear and dew points will begin to drop off, signaling a welcome air mass change. Monday morning low temperatures will be roughly 10 degrees cooler than Sunday. A noticeably fresher environment will be in place Monday afternoon, along with plenty of sunshine, as a sprawling surface high builds in. && .LONG TERM /MONDAY NIGHT THROUGH THURSDAY/... The dry pattern will continue through Wednesday night as the surface high slowly moves east. Mean troughing aloft will transition to mean ridging by Wednesday, which suggests a warming trend. Still, dewpoints should remain in the comfortable range through then. More humid weather arrives Thursday in southwest flow. The next front approaches in the Thursday night/Friday period, with the next chance of showers and thunderstorms. && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... VFR conditions are expected for the remainder of the day, with only isolated showers and thunderstorms possible through the afternoon with little in the way of a lifting mechanism. Have added VCTS to some terminals based on radar coverage but HLG is the only location actually experiencing a thunderstorm at this time. With plenty of low level moisture, it appears some fog may be possible, but lingering high clouds may limit it's extent. Generally stayed more optimistic than LAMP and NAM guidance based on crossover temperatures and model soundings. Outside of fog, VFR is anticipated again on Saturday. .OUTLOOK /FRIDAY NIGHT THROUGH TUESDAY/... The next chance for widespread restrictions will come with a strong cold front Saturday night and Sunday. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...None. OH...None. PA...None. WV...None. &&
Hazardous weather outlook, Aug 19, 4:14 AM EDT, 13 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 414 AM EDT FRI AUG 19 2016 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029-031-073>076-WVZ001>004-012-021-509>514-200815- GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON- MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-FOREST- LAWRENCE-BUTLER-CLARION-BEAVER-ALLEGHENY-ARMSTRONG-INDIANA- WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-FAYETTE- FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA- RIDGES OF EASTERN MONONGALIA AND NORTHWESTERN PRESTON-PRESTON- EASTERN PRESTON-WESTERN TUCKER-EASTERN TUCKER- 414 AM EDT FRI AUG 19 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...WESTERN PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 19, 2:22 PM EDT, 3 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
222 PM EDT FRI AUG 19 2016
PAZ029-075-191845-
WASHINGTON-FAYETTE-
222 PM EDT FRI AUG 19 2016
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN WASHINGTON
COUNTY...
AT 221 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR
BENTLEYVILLE...OR 11 MILES SOUTHEAST OF WASHINGTON. THE STORM IS
NEARLY STATIONARY.
WIND GUSTS OF 50 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
CALIFORNIA...BENTLEYVILLE...BROWNSVILLE...FREDERICKTOWN-MILLSBORO...
ELLSWORTH...WEST BROWNSVILLE...DEEMSTON...EIGHTY FOUR...COKEBURG...
MARIANNA...BEALLSVILLE...CLARKSVILLE...CENTERVILLE...SCENERY HILL AND
COAL CENTER.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 70 IN PENNSYLVANIA BETWEEN MILE MARKERS 25 AND 37.
INTERSTATE 79 IN PENNSYLVANIA BETWEEN MILE MARKERS 27 AND 30.
LAT...LON 3998 8000 3998 8003 3997 8004 3998 8005
3999 8005 4000 8004 4001 8006 3999 8009
3999 8014 4011 8022 4023 8000 4000 7986
TIME...MOT...LOC 1821Z 248DEG 4KT 4006 8009
34Special weather statement, Aug 19, 2:54 PM EDT, 2 hours 31 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 254 PM EDT FRI AUG 19 2016 PAZ031-WVZ004-191930- GREENE-MARSHALL- 254 PM EDT FRI AUG 19 2016 ...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL GREENE AND CENTRAL MARSHALL COUNTIES... AT 254 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR CAMERON...OR NEAR MOUNDSVILLE...MOVING NORTHEAST AT 5 MPH. WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... MOUNDSVILLE...CAMERON...ALEPPO...GROVE OAK...SHERRARD...LONE OAK... ROCKLICK...BEELERS STATION...LYNN CAMP AND GLEN EASTON. LAT...LON 3974 8068 3982 8080 4002 8068 3983 8039 TIME...MOT...LOC 1854Z 224DEG 5KT 3983 8069 34
Special weather statement, Aug 19, 3:47 PM EDT, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
347 PM EDT FRI AUG 19 2016
OHZ048-192015-
COSHOCTON-
347 PM EDT FRI AUG 19 2016
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND WILL AFFECT
NORTHWESTERN COSHOCTON COUNTY...
AT 347 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR KILLBUCK...OR
10 MILES SOUTHWEST OF MILLERSBURG...MOVING EAST AT 20 MPH.
WIND GUSTS UP TO 45 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
COSHOCTON... WARSAW...
NELLIE... BLISSFIELD...
LAYLAND...
LAT...LON 4045 8209 4045 8176 4037 8178 4027 8188
4035 8214
TIME...MOT...LOC 1947Z 289DEG 16KT 4041 8201
KRAMARSpecial weather statement, Aug 19, 4:26 PM EDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
426 PM EDT FRI AUG 19 2016
PAZ076-192100-
FAYETTE RIDGES-
426 PM EDT FRI AUG 19 2016
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND WILL AFFECT
SOUTHEASTERN FAYETTE COUNTY...
AT 426 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR
FARMINGTON...OR 11 MILES EAST OF UNIONTOWN...MOVING EAST AT 10 MPH.
WIND GUSTS UP TO 45 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
FARMINGTON... OHIOPYLE...
LAT...LON 3980 7937 3978 7955 3988 7958 3995 7943
3990 7940 3985 7942 3984 7938 3983 7938
3983 7937
TIME...MOT...LOC 2026Z 248DEG 9KT 3986 7951
KRAMARSpecial weather statement, Aug 19, 4:35 PM EDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
435 PM EDT FRI AUG 19 2016
PAZ008-192100-
VENANGO-
435 PM EDT FRI AUG 19 2016
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND WILL AFFECT
SOUTHWESTERN VENANGO COUNTY...
AT 435 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 9 MILES SOUTH OF
FRANKLIN...MOVING EAST AT 10 MPH.
WIND GUSTS UP TO 45 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
SENECA... KENNERDELL...
CRANBERRY...
LAT...LON 4121 7989 4131 7992 4138 7971 4128 7966
4120 7968
TIME...MOT...LOC 2035Z 264DEG 7KT 4126 7982
KRAMARSpecial weather statement, Aug 19, 5:17 PM EDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
517 PM EDT FRI AUG 19 2016
PAZ022-192145-
ARMSTRONG-
517 PM EDT FRI AUG 19 2016
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND WILL AFFECT
SOUTHWESTERN ARMSTRONG COUNTY...
AT 516 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR FREEPORT...OR
8 MILES NORTHWEST OF VANDERGRIFT...MOVING NORTHEAST AT 10 MPH.
WIND GUSTS UP TO 55 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
KITTANNING... FORD CITY...
FREEPORT... WEST KITTANNING...
WEST LEECHBURG... WORTHINGTON...
WEST HILLS... MANORVILLE...
FORD CLIFF... APPLEWOLD...
LENAPE HEIGHTS... CROOKED CREEK LAKE PARK...
LAT...LON 4064 7961 4065 7963 4067 7964 4069 7969
4077 7969 4091 7966 4075 7936
TIME...MOT...LOC 2116Z 223DEG 8KT 4072 7964
KRAMARThe office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 2:22 PM EDT | Special Weather Statement | PBZ | Washington | 23 min |
| Aug 19, 4:26 PM EDT | Special Weather Statement | PBZ | Fayette | 34 min |
| Aug 19, 4:35 PM EDT | Special Weather Statement | PBZ | Venango | 25 min |
| Aug 19, 5:17 PM EDT | Special Weather Statement | PBZ | Armstrong | 28 min |
| Aug 19, 5:40 PM EDT | Special Weather Statement | PBZ | Butler | 35 min |
| Aug 19, 5:48 PM EDT | Areal Flood Advisory | PBZ | Armstrong, Butler | 117 min |
| Aug 19, 5:58 PM EDT | Special Weather Statement | PBZ | Armstrong | 32 min |
| Aug 19, 6:17 PM EDT | Special Weather Statement | PBZ | Butler | 13 min |
| Aug 19, 7:28 PM EDT | Areal Flood Advisory | PBZ | Mercer | 62 min |
| Aug 19, 7:59 PM EDT | Special Weather Statement | PBZ | Mercer | 46 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.